Metformin use decreases the anticoagulant effect of phenprocoumon

Authors

  • J. C. F. Wijnen,

    1. Anticoagulation Clinic, Leiden University Medical Center, Leiden, the Netherlands
    Search for more papers by this author
  • I. R. van de Riet,

    1. Anticoagulation Clinic, Leiden University Medical Center, Leiden, the Netherlands
    Search for more papers by this author
  • W. M. Lijfering,

    1. Anticoagulation Clinic, Leiden University Medical Center, Leiden, the Netherlands
    2. Department of Thrombosis and Hemostasis, Leiden University Medical Center, Leiden, the Netherlands
    3. Department of Clinical Epidemiology, Leiden University Medical Center, Leiden, the Netherlands
    Search for more papers by this author
  • F. J. M. van der Meer

    Corresponding author
    1. Anticoagulation Clinic, Leiden University Medical Center, Leiden, the Netherlands
    2. Department of Thrombosis and Hemostasis, Leiden University Medical Center, Leiden, the Netherlands
    • Correspondence: Felix J. M. van der Meer, Department of Thrombosis and Hemostasis, Leiden University Medical Center, PO Box 9600, 2300 RC Leiden, the Netherlands.

      Tel.: +31 71 526 3901; fax: +31 71 526 6960.

      E-mail: F.J.M.van_der_Meer@LUMC.nl

    Search for more papers by this author

  • Manuscript handled by: I. Pabinger
  • Final decision: I. Pabinger, 21 March 2014

Summary

Background

Anticoagulant therapy with vitamin K antagonists (VKAs) is affected by interaction of the VKAs with a large number of other drugs. Although metformin is generally not considered to interact with VKAs, we observed a decrease in INR after starting metformin treatment in patients using the VKA phenprocoumon.

Objectives

To investigate the influence of metformin use on the dosage of phenprocoumon and INR in stably anticoagulated patients.

Patients

We used the database of the Anticoagulation Clinic Leiden for this study. In a population of 369 patients screened, 27 consecutive patients using phenprocoumon were prescribed metformin during the study period (1 January 2007 to 1 March 2009), without use of other concomitant medications or medical interventions that could influence the INR.

Results

The mean phenprocoumon dosage increased from 2.13 to 2.37 mg per day within 6 weeks (mean increase, 0.23 mg; 95% CI, 0.12–0.34) and 2.49 mg per day within 3 months (mean increase, 0.36 mg; 95% CI, 0.24–0.48) after starting metformin. The mean INR decreased from 2.88 to 2.26 (mean decrease, 0.63; 95% CI, 0.41–0.85) within 6 weeks and 2.54 (mean decrease, 0.35; 95% CI, 0.24–0.48) within 3 months after starting metformin.

Conclusions

This study shows that clinicians should be aware that metformin treatment may lead to an increased optimal dosage of phenprocoumon.

Ancillary